Risks of taking drugs
Research shows that children who feel they can talk to their parents about drugs will avoid taking them more than those who do not. If you are going to talk to your child about the danger of drugs, you will need to know the facts.
Taking illegal drugs
There are always risks involved when taking illegal drugs, and your child may not have thought of all of them. When you calmly talk through the situation with your child, you could outline the following possible dangers:
- the drug user can never be sure of exactly what they are taking
- when a drug is bought, it's unlikely to be pure and your child won't know what it has been mixed with
- not knowing the strength of what has been bought could lead to accidental overdose
- your child can't be sure what effect a drug will have, even if they have taken it before
- it is often extremely dangerous to mix different drugs - this includes taking a drug and drinking alcohol
- if needles, syringes or other injecting equipment are shared, there is a serious risk of dangerous infections being spread such as HIV and hepatitis
- injecting can also damage veins - certain pharmacies across Northern Ireland now operate a needle exchange scheme
What to do in an emergency
If you find your child is having a bad reaction to something they’ve taken, there are things you can do to help. You should always try to calm them and be reassuring.
Drugs can be loosely put into two groups – 'stimulants' and 'depressants'.
If your child has taken a stimulant or hallucinogen
If your child has taken amphetamines (speed), cocaine, cannabis, ecstasy, LSD (acid) or magic mushrooms, they might feel tense and panicky. If this happens you should:
- calm them down and be reassuring - try not to let them see if you feel scared or worried
- explain that the feelings will pass
- encourage them to relax in a quiet, dimly lit room
- tell them to take long, slow breaths if they start breathing very quickly
If your child has taken a depressant
If your child has taken heroin or tranquillisers, or misused gases, glues or aerosols, they might start to feel very drowsy. If this happens you should:
- try not to frighten or startle them, or let them exert themselves
- never give them coffee or other caffeine-based products to wake them up
- lie them on their side in the recovery position if the symptoms persist, so their tongue can't fall back and prevent breathing
- call an ambulance if they don't start to become more alert
Talking about drugs
If a young child brings up the subject, ask gently what they know about 'drugs'. Tell them they can come to you whenever they have questions about drugs and you will answer. Tell them to let you know if anyone ever offers them drugs.
When they reach secondary school, what your child's friends think, do and say, becomes more important to them. Don't try to be 'cool' when you discuss drugs with them. This is a quick way to lose their trust.
Several national organisations can provide help and information on drugs and drug abuse:
National Drugs Helpline (includes alcohol)
National Drugs Helpline offers free and confidential advice. It is available in 120 different languages and a translator can be provided:
- telephone 0800 776 600
Your GP can refer you to local drugs counselling agencies. Your child’s school should have a policy on drug education and managing drug-related incidents.